Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 17, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 7, 2022, 4:38 PM MDT for Cherry County, Nebraska. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 7, 2022, 4:38 PM MDT (22:38 UTC)
- Expired
- May 7, 2022, 5:30 PM MDT
- In force
- 52 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cherry County, NE
The radar
The North Platte radar (KLNX), 76 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 5:10 PM MDT | TSTM WND GST 57 | 1 N Valentine, NE | MESONET STATION EW3958 VALENTINE 1N. |
| May 7, 5:14 PM MDT | TSTM WND GST 56 | 1 S Valentine, NE | ASOS STATION KVTN VALENTINE AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:22 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1849 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
309
WUUS53 KLBF 072238
SVRLBF
NEC031-072330-
/O.NEW.KLBF.SV.W.0017.220507T2238Z-220507T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
538 PM CDT Sat May 7 2022
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northeastern Cherry County in north central Nebraska...
* Until 630 PM CDT/530 PM MDT/.
* At 537 PM CDT/437 PM MDT/, severe thunderstorms were located along
a line extending from near Kilgore to 14 miles southeast of
Medicine Lake, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Valentine, Kilgore, Nenzel, Valentine National Wildlife Refuge,
Merritt Reservoir, Crookston, Steer Creek Campground, Schoolhouse
Lake, Sparks, Anderson Bridge State Wildlife Management Area,
Smith Falls State Park, Highway 97 crossing the Niobrara River,
and Highway 97 crossing the North Loup River.
This includes the following highways...
Highway 20 between mile markers 167 and 211.
Highway 97 between mile markers 93 and 141.
Highway 83 between mile markers 180 and 222.
Highway 12 between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If on or near Merritt Reservoir, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4231 10060 4248 10143 4300 10105 4300 10022
TIME...MOT...LOC 2237Z 269DEG 26KT 4299 10096 4255 10128
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CDC2 follow-up statements
759
WWUS53 KLBF 072305
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
605 PM CDT Sat May 7 2022
NEC031-072330-
/O.CON.KLBF.SV.W.0017.000000T0000Z-220507T2330Z/
Cherry NE-
605 PM CDT Sat May 7 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM
CDT/530 PM MDT/ FOR NORTHEASTERN CHERRY COUNTY...
At 605 PM CDT/505 PM MDT/, severe thunderstorms were located along a
line extending from 6 miles southwest of Littleburg to 7 miles south
of Merritt Reservoir, moving east at 40 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Valentine, Valentine National Wildlife Refuge, Merritt Reservoir,
Crookston, Highway 97 crossing the North Loup River, Smith Falls
State Park, Schlagel Creek State Wildlife Management Area, Highway 97
crossing the Niobrara River, Sparks and Big Alkali Lake State
Wildlife Management Area.
This includes the following highways...
Highway 20 between mile markers 184 and 211.
Highway 97 between mile markers 93 and 141.
Highway 83 between mile markers 180 and 222.
Highway 12 between mile markers 1 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4241 10109 4300 10075 4300 10022 4231 10060
TIME...MOT...LOC 2305Z 271DEG 41KT 4298 10054 4254 10086
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CDC279
WWUS53 KLBF 072326
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
626 PM CDT Sat May 7 2022
NEC031-072336-
/O.EXP.KLBF.SV.W.0017.000000T0000Z-220507T2330Z/
Cherry NE-
626 PM CDT Sat May 7 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHERRY COUNTY
WILL EXPIRE AT 630 PM CDT/530 PM MDT/...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for north central Nebraska.
LAT...LON 4241 10109 4300 10075 4300 10022 4231 10060
TIME...MOT...LOC 2326Z 269DEG 26KT 4298 10034 4254 10066
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:45 PM MDT, 1 hour 53 minutes earlier.
Area forecast discussion, May 7, 2:45 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service North Platte NE 345 PM CDT Sat May 7 2022 .SHORT TERM...(This evening through Sunday night) Issued at 343 PM CDT Sat May 7 2022 An upper level disturbance and associated Pacific cold front operating across UT/WY this afternoon will move into wrn Nebraska this afternoon/evening triggering a fairly robust area of thunderstorms. A northward surge of dry air across the Panhandle appears to be focusing the better rain chances, generally east of highway 61 with the best chance east of highway 83. This represents a shift east in the best focus for rainfall from earlier forecasts. There are two basic schools of model solns for rainfall. One, suggesting a strong cap will remain across swrn Nebraska, perhaps limiting rain chances to areas north of Interstate 80. The strongly capped models are the GFS, NAM, HRRR, SREF and RAP. A second cadre of models, such as the ECM and downscaled NAM suggest significant rainfall will extend along and south of the Interstate. The forecast, which uses a blended approach, carries the heavier rain further south then the "capped models" but not as far south as the wetter ECM and downscaled NAM model. In typical May fashion, lapse rates will be steep ahead of the upper level disturbance predicted to move through tonight. Winds aloft at h500 will increase to 50-65kts producing strong shear. The NAM and RAP models accordingly, are suggesting a low bulk Richardson number which increases along a sfc cold front progged to move through the region late this afternoon and tonight. The CAMs are suggesting multicell segments which is confusing since BufKit suggests the shear will be too strong for significant cell regeneration. The CAMs are probably developing the segments along and just behind the cold front and represent the predicted storm mode for this forecast. Most or all of this storm activity should be clear of wrn and ncntl Nebraska Sunday morning and the region to remain post frontal throughout the day. A second round of height falls will move through the region Sunday night and robust moisture return will develop as 850-700mb winds become south and strengthen to 35-50kts. This should lift a warm front back north and the models are in very good agreement developing thunderstorms north of Interstate 80. A check on the NAM and RAP models shows lapse rates becoming steep with the approach of the warm front. This would support storms capable of at least small hail with a marginal chance for a few large-hail storms Sunday night. Likely POPs are in place north of the Interstate with rain chances increasing to definite near the SD border. .LONG TERM...(Monday through Saturday) Issued at 343 PM CDT Sat May 7 2022 Western and north central Nebraska remain post-frontal Monday and Tuesday. A dry forecast is in place. Attention is drawn to the potential weather events of Wednesday and Thursday. It is during this time an upper level low will drop through the srn Rockies and lift north through the cntl and nrn high Plains. Moisture return is likely across Nebraska with dew points returning to the 50s. The GFS and ECM show a strong cap in place with h700mb temperatures warming to 12C-14C. The strong cap represents a significant limiter to thunderstorm chances. Height falls occur with the approach of the upper low. Model timing differences- the GFS is faster, lowering heights and weakening the cap Wednesday. The slower ECM delays this process until Thursday. Chc-slight chc POPs are in place Wednesday and Thursday- the better focus appears to be across the Dakotas and upper Midwest but the intense increase in 500mb winds to 50-80kts across Nebraska shown by the ECM Thursday are a severe weather concern. The message is the strong cap and strong shear predicted by the models suggest thunderstorm coverage across wrn and ncntl Nebraska would likely be isolated but potentially severe. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1246 PM CDT Sat May 7 2022 VFR conditions are expected to round out much of the daytime Saturday until thunderstorm development will threaten both terminals by early evening. Greatest uncertainty surrounds VTN with potential for activity to develop near or immediately east of the terminal and quickly move away. Greater confidence in direct impacts exists for LBF where MVFR is likely and IFR cannot be ruled out along with a brief period of gusty erratic winds. Expect activity to diminish by early Sunday leaving the rest of the period with dry conditions and north to northwesterly winds. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...NMJ
Hazardous weather outlook, May 7, 1:48 PM MDT, 2 hours 50 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 248 PM CDT Sat May 7 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-082000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 248 PM CDT Sat May 7 2022 /148 PM MDT Sat May 7 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Scattered thunderstorms are expected to develop late this afternoon and evening across much of western and north central Nebraska. Storms may become strong to severe with large hail, damaging winds, and frequent lightning the main concerns. Storms will likely continue through the overnight with a continued threat for strong to isolated severe storms possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Thunderstorm activity is possible once again on Sunday afternoon and evening, mainly for areas north of Highway 92. At this time, the threat for severe weather appears low. Additional chances for thunderstorms will exist Wednesday and Thursday. At this time, the severe threat is uncertain. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, May 7, 4:18 PM MDT, 20 minutes before
Special Weather Statement National Weather Service North Platte NE 518 PM CDT Sat May 7 2022 NEZ005-094-072300- Eastern Cherry NE-Western Cherry NE- 518 PM CDT Sat May 7 2022 ...A strong thunderstorm will impact portions of north central Cherry County through 600 PM CDT/500 PM MDT/... At 517 PM CDT/417 PM MDT/, Doppler radar was tracking a strong thunderstorm near Cody, or 33 miles southeast of Martin, moving northeast at 35 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Cody, Kilgore, Nenzel and Crookston. This includes Highway 20 between mile markers 158 and 186. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4272 10128 4288 10140 4300 10115 4299 10054 TIME...MOT...LOC 2217Z 246DEG 34KT 4284 10125 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:18 PM MDT | Special Weather Statement | LBF | Cherry | 42 min |
| May 7, 5:25 PM MDT | Special Weather Statement | LBF | Keya Paha | 65 min |
| May 7, 5:38 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 52 min |
| May 7, 5:51 PM MDT | Special Weather Statement | LBF | Cherry | 24 min |
| May 7, 5:54 PM MDT | Special Weather Statement | LBF | Arthur | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.